Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 65, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 4, 2011, 4:07 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 4:07 PM MDT (22:07 UTC)
- Expired
- Aug 4, 2011, 4:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Salt Lake County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 105 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
407
WUUS55 KSLC 042207
SVRSLC
UTC035-049-042245-
/O.NEW.KSLC.SV.W.0065.110804T2207Z-110804T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT THU AUG 4 2011
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SALT LAKE COUNTY IN UTAH
NORTH CENTRAL UTAH COUNTY IN UTAH
* UNTIL 445 PM MDT
* AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALPINE...OR 11 MILES SOUTHEAST OF SANDY...MOVING NORTHEAST AT 25
MPH. A SIMILAR STORM PRODUCED PING PONG SIZE HAIL IN KEARNS AT 330
PM.
* LOCATIONS IN THE WARNING INCLUDE...
ALPINE...SNOWBIRD... ALTA AND BRIGHTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4058 11159 4056 11158 4049 11158 4041 11175
4045 11179 4066 11160 4062 11156 4059 11156
TIME...MOT...LOC 2206Z 225DEG 23KT 4047 11169
$$
ROGOWSKI2 follow-up statements
365
WWUS55 KSLC 042224
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT THU AUG 4 2011
UTC035-049-042245-
/O.CON.KSLC.SV.W.0065.000000T0000Z-110804T2245Z/
UTAH UT-SALT LAKE UT-
424 PM MDT THU AUG 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL SALT LAKE AND NORTH CENTRAL UTAH COUNTIES...
AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SNOWBIRD...OR ABOUT 10 MILES EAST OF SANDY...MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SNOWBIRD... ALTA AND BRIGHTON
LAT...LON 4058 11159 4056 11158 4049 11158 4046 11164
4051 11173 4066 11160 4062 11156 4059 11156
TIME...MOT...LOC 2224Z 210DEG 19KT 4055 11164
$$
ROGOWSKI084
WWUS55 KSLC 042238 RRA
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 PM MDT THU AUG 4 2011
UTC035-049-042248-
/O.EXP.KSLC.SV.W.0065.000000T0000Z-110804T2245Z/
UTAH UT-SALT LAKE UT-
438 PM MDT THU AUG 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SALT LAKE AND
NORTH CENTRAL UTAH COUNTIES WILL EXPIRE AT 445 PM MDT...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4058 11159 4056 11158 4049 11158 4046 11164
4051 11173 4066 11160 4062 11156 4059 11156
TIME...MOT...LOC 2238Z 210DEG 19KT 4061 11159
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:02 PM MDT, 5 minutes earlier.
Area forecast discussion, Aug 4, 4:02 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 402 PM MDT THU AUG 4 2011 .SYNOPSIS...A DRYING TREND WILL BEGIN ACROSS THE AREA TODAY WITH A MUCH DRIER AIRMASS SPREADING INTO THE REGION ON FRIDAY AND LASTING INTO EARLY NEXT WEEK. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA THIS AFTERNOON...AS A PACIFIC TROUGH MOVES THROUGH THE GREAT BASIN. AS EXPECTED...THE BEST COVERAGE OF THUNDERSTORMS HAS BEEN IN THE EASTERN HALF OF THE CWA...WITH MANY HEAVY RAINERS IN CENTRAL AND EASTERN UTAH. HOWEVER...THERE HAVE ALSO BEEN ISOLATED STORMS IN NORTHWEST UTAH...WITH THE STRONGEST OF THESE STORMS PRODUCING 1.5 INCH DIAMETER HAIL IN THE SALT LAKE VALLEY. THESE SHOWERS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS...BUT WILL GENERALLY BE PUSHED EASTWARD AS SIGNIFICANTLY DRIER AIR MOVES IN FROM THE WEST. THE DRYING BEGINNING THIS AFTERNOON WILL BE DRAMATIC...WITH THE NAM FORECASTING PRECIPITABLE WATER VALUES AS LOW AS 0.25 INCHES MOVING INTO FAR WESTERN UTAH BY 00Z FRIDAY. THIS DRIER AIRMASS IS EXPECTED TO SPREAD INTO PRETTY MUCH THE ENTIRE CWA BY 12Z FRIDAY...GREATLY RESTRICTING ANY CONVECTIVE DEVELOPMENT FRIDAY THROUGH AT LEAST THE BEGINNING OF NEXT WEEK. BOTH THE GFS AND ECMWF KEEP A DRY AND STABLE ZONAL FLOW OVER THE REGION THROUGH THE NEXT WORK WEEK. THIS WILL KEEP THE DRY AIRMASS IN PLACE...WITH TEMPERATURES THROUGH THE WEEK GENERALLY AROUND CLIMATOLOGICAL NORMALS. BOTH THE 12Z GFS AND ECMWF HINT THAT MONSOONAL MOISTURE MAY RETURN FOR THE WEEKEND OF AUGUST 13TH. && .AVIATION...THERE IS A 30 PERCENT CHANCE THAT THE SLC TERMINAL WILL BE IMPACTED BY SHOWERS AND THUNDERSTORMS BETWEEN 22Z AND 03Z. THE MOST LIKELY IMPACT WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN...WITH GUSTY ERRATIC WINDS ALSO POSSIBLE. MVFR VISIBILITIES ARE POSSIBLE IN THE HEAVIEST SHOWERS. AWAY FROM SHOWERS...SURFACE WINDS ARE EXPECTED TO REMAIN SOUTHERLY THROUGH THE EVENING HOURS. && .FIRE WEATHER...DRIER AIR HAS BEGUN TO MOVE INTO THE DISTRICT THIS AFTERNOON...BUT DEEP MOISTURE REMAINS OVER THE EASTERN TWO-THIRDS OF THE AREA...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE AGAIN. THE DRY AIRMASS WILL MOVE RAPIDLY INTO THE DISTRICT TONIGHT AND TOMORROW...ALLOWING FOR ONLY VERY ISOLATED COVERAGE OF THUNDERSTORMS TOMORROW. GUSTY WINDS TODAY WILL DECREASE TONIGHT BEHIND AN EXITING STORM SYSTEM. DRY CONDITIONS WITH RELATIVELY LIGHT WINDS WILL CONTINUE THROUGH THE WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING/TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 5:45 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 545 AM MDT THU AUG 4 2011 UTZ001>016-019>021-517-518-WYZ021-051200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 545 AM MDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DRIER AIR WILL BEGIN TO SPREAD INTO THE OUTLOOK AREA TODAY BUT SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE...WITH THE GREATEST COVERAGE ACROSS THE NORTH AND EAST. THERE IS STILL A THREAT OF LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING OVER EASTERN UTAH THIS AFTERNOON INTO THIS EVENING. ISOLATED HAZARDOUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTHWEST THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL END FROM THE SOUTHWEST THIS EVENING WITH ONLY A FEW STORMS LINGERING OVER THE FAR NORTH AND EAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE DRYING TREND WILL CONTINUE FRIDAY AND ONLY ISOLATED STORMS ARE EXPECTED OVER THE EASTERN MOUNTAINS FRIDAY AFTERNOON. A GENERALLY DRY PATTERN WITH NEAR SEASONAL TEMPERATURES IS FORECAST FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 4, 3:37 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL KEARNS 40.65N 112.01W
08/04/2011 M1.50 INCH SALT LAKE UT COUNTY OFFICIAL
0330 PM HAIL CIRCLEVILLE 38.16N 112.26W
08/04/2011 M0.75 INCH PIUTE UT PUBLIC
VERY HEAVY RAIN ALSO REPORTED.
&&
CRKLocal storm report, Aug 4, 3:48 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
348 PM MDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL PAYSON 40.03N 111.73W
08/04/2011 M0.75 INCH UTAH UT CO-OP OBSERVER
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:26 PM MDT | Special Weather Statement | SLC | Piute | 34 min |
| Aug 3, 8:54 PM MDT | Special Weather Statement | SLC | Piute | 21 min |
| Aug 3, 10:26 PM MDT | Flash Flood Warning | SLC | Piute, Sevier | 3 hr |
| Aug 4, 2:31 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Utah | 29 min |
| Aug 4, 3:14 PM MDT | Flash Flood Warning | SLC | Piute | 3 hr |
| Aug 4, 3:27 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 32 min |
| Aug 4, 3:28 PM MDT | Flash Flood Warning | SLC | Wayne | 4 hr |
| Aug 4, 3:31 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 59 min |
| Aug 4, 3:41 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 64 min |
| Aug 4, 3:44 PM MDT | Flash Flood Warning | SLC | Garfield, Piute | 117 min |
| Aug 4, 3:58 PM MDT | Flash Flood Warning | SLC | Wayne | 2 hr |
| Aug 4, 4:11 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne, Wasatch | 36 min |
| Aug 4, 4:43 PM MDT | Severe Thunderstorm Warning | SLC | Juab | 62 min |
| Aug 4, 4:56 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 34 min |
| Aug 4, 5:27 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 63 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.